Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 4, 2018, 12:49 AM CDT for 5 counties in North Dakota. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 12:49 AM CDT (05:49 UTC)
- Expired
- Aug 4, 2018, 2:00 AM CDT
- In force
- 71 min
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Grant County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 31 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:57 AM CDT | HAIL 0.88 | 1 S Mandan, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
583
WWUS83 KBIS 040549
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1249 AM CDT SAT AUG 4 2018
NDZ020-021-034-035-042-045-040700-
Grant ND-Oliver ND-Sioux ND-McLean ND-Morton ND-Burleigh ND-
1249 AM CDT SAT AUG 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL SOUTH CENTRAL NORTH DAKOTA
UNTIL 200 AM CDT/100 AM MDT/...
At 1248 AM CDT/1148 PM MDT/, strong thunderstorms were clustered
along a line extending from 9 miles north of Mcdowell Dam Recreation
Area to 5 miles northeast of Heart Butte Dam to near Watauga.
Movement was east at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Bismarck, Mandan, Washburn, Glen Ullin, Elgin, Fort Yates, Selfridge,
Lincoln, New Salem, Wilton, Center, Carson, Flasher, New Leipzig,
Menoken, Wing, Almont, Solen, Cannon Ball and Regan.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4595 10200 4628 10200 4628 10205 4673 10209
4698 10176 4724 10176 4724 10126 4727 10126
4730 10110 4733 10075 4733 10011 4663 10065
4659 10056 4657 10059 4653 10054 4645 10060
4637 10055 4623 10056 4613 10063 4595 10051
TIME...MOT...LOC 0548Z 248DEG 24KT 4697 10068 4666 10173 4597 10152
$$
HOLLANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:43 AM CDT, 6 minutes earlier.
Area forecast discussion, Aug 4, 12:43 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1243 AM CDT Sat Aug 4 2018 .UPDATE... Issued at 1242 AM CDT Sat Aug 4 2018 Increasing coverage of showers and thunderstorms late this evening, mainly associated with a potent mid/upper level shortwave impulse moving east from southwest into south central ND at this time. The stronger storm activity was across the southwest and south central. Behind the storms, the atmosphere was quite stable, though gusty northwest winds for an hour or so are possible in a wake low. Showers and thunderstorms are expected to continue moving east across central and into eastern ND during the morning hours. Otherwise forecast is on track. UPDATE Issued at 1018 PM CDT Fri Aug 3 2018 Forecast is on track. With the arrival of mid level forcing, convection has increased along with coverage. UPDATE Issued at 623 PM CDT Fri Aug 3 2018 A few towers have gone up south of Garrison Dam, though orphan anvils are the only result as convection is having a hard time with lack of good mid/upper level forcing. Still expect to see a few storms along the southwest to northeast orientated boundary this evening, some marginally severe with decent shear present. Better chances late evening and overnight as mid level waves trigger better development across the southwest and south central. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM CDT Fri Aug 3 2018 Hot temperatures this afternoon and severe weather potential late this afternoon through Saturday afternoon highlights the short term forecast. We have hit 101 degrees so far at the Bismarck airport, which is officially the hottest day of the year thus far. This is also the first time this year we have hit 100. Currently, widespread temperatures in the upper 90s are being observed across western and central North Dakota, thus more readings in the 100s are still expected through the afternoon. At the mid levels, a northern stream trough continues to approach the region from the west. Numerous shortwave impulses will interact with a prefrontal surface trough and trailing cold front through the night. Isolated to scattered storms will initiate along the surface trough over western North Dakota in the 5 pm to 7 pm CDT time frame before increasing in coverage and intensity as they move east. With moderate to strong instability and fairly weak deep layer shear, a few of these storms may become strong to marginally severe with large hail up to the size of a quarter and wind gusts up to 60 mph. Another round of more numerous thunderstorms may develop along the trailing front over the southwest around 9 pm to 11 pm CDT and move across the south central through the night. Latest CAM guidance suggests these storms will approach the Bismarck Mandan area around the 1 am to 3 am CDT time frame. These storms could potentially evolve into a more widespread severe threat as shear will be on the increase. Storms will exit the James River valley by early Saturday morning, leaving a mostly dry Saturday in their wake. Another round of thunderstorms are forecast to develop late Saturday afternoon. The favored area for a few strong to severe storms appears to be the corridor of our eastern forecast area, from the Turtle Mountains to the southern James River valley. The strongest shear and instability will overlap better than today across these areas, so a few supercells will be possible. Details should become clearer with guidance tonight and tomorrow morning. .LONG TERM...(Sunday through Friday) Issued at 330 PM CDT Fri Aug 3 2018 The long term forecast features various weak short waves moving through the building west coast ridge that will bring periodic chances of hit and miss showers and thunderstorms. Hot and dry weather looks to be the story through this period with very little signal of any widespread precipitation under the influence of the ridge. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1242 AM CDT Sat Aug 4 2018 Scattered to numerous showers and thunderstorms expected to end at KDIK, but continue at KBIS until around 09z or so. Mainly showers in the vicinity at KMOT. KJMS is poised for scattered thunderstorms after 08z or so. Aside from variable and gusty winds in and around thunderstorms, we may see a period of an hour or so of gusty northwest winds at KDIK and KBIS after the thunderstorms exit the area. Precip chances should end after 15z Saturday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...ZH LONG TERM...ZH AVIATION...JV
Hazardous weather outlook, Aug 3, 6:39 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 639 PM CDT Fri Aug 3 2018 NDZ001>003-009-010-017-031-032-042345- Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley- Billings- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight across portions of western and central North Dakota. The best chance for severe storms will be over southwest North Dakota, central North Dakota, and the James River valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345- Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean- Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening over southwest and central North Dakota. A few of these storms may become strong to severe. The main threats will be large hail up to the size of a quarter, damaging winds up to 60 mph, locally heavy rainfall, and frequent lightning. Additional thunderstorms, some possibly severe, are expected later this evening and into early Saturday morning across southwestern and south central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across portions of central North Dakota on Saturday, mainly across the James River Valley. A few storms could be strong to severe, with large hail up the size of a quarter, damaging winds up to 60 mph, heavy rainfall, and dangerous lightning. Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southwest North Dakota, central North Dakota, and the James River valley.
In the hours before
Special weather statement, Aug 3, 9:45 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018
NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...
At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.
Wind gusts to 55 mph are possible with these storms.
Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388
HEINERTSpecial weather statement, Aug 3, 10:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
904 PM MDT FRI AUG 3 2018
NDZ044-040345-
Adams-
904 PM MDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
945 PM MDT...
At 904 PM MDT, a strong thunderstorm was located over Hettinger,
moving east at 15 mph.
Wind gusts to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hettinger, Haynes and White Butte.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4594 10271 4595 10272 4608 10268 4613 10223
4594 10227
TIME...MOT...LOC 0304Z 274DEG 13KT 4601 10257
HEINERTLocal storm report, Aug 3, 10:09 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL HETTINGER 46.00N 102.64W
08/03/2018 E0.75 INCH ADAMS ND EMERGENCY MNGR
HAIL IS ONGOING AT THE TIME OF CALL.
&&
RKLocal storm report, Aug 3, 10:13 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL HETTINGER 46.00N 102.64W
08/03/2018 E1.25 INCH ADAMS ND PUBLIC
HAILING AT THE TIME OF CALL.
&&
RKSpecial weather statement, Aug 3, 11:39 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1139 PM CDT FRI AUG 3 2018
NDZ005-012-013-040545-
McHenry ND-Rolette ND-Pierce ND-
1139 PM CDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...SOUTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 1245 AM CDT...
At 1138 PM CDT, strong thunderstorms were located along a line
extending from 6 miles south of Rolla to near Butte. Movement was
east at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Rolla, Rolette, Drake, Anamoose, Balta, Wolford, Berwick,
Balfour, Mylo, Kief, Silva, George Lake, Nanson and Orrin.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
LAT...LON 4837 9949 4837 9985 4811 9985 4785 10020
4785 10086 4894 9956 4894 9953
TIME...MOT...LOC 0438Z 267DEG 12KT 4878 9954 4787 10066
HOLLANSpecial weather statement, Aug 4, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1249 AM CDT SAT AUG 4 2018
NDZ020-021-034-035-042-045-040700-
Grant ND-Oliver ND-Sioux ND-McLean ND-Morton ND-Burleigh ND-
1249 AM CDT SAT AUG 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL SOUTH CENTRAL NORTH DAKOTA
UNTIL 200 AM CDT/100 AM MDT/...
At 1248 AM CDT/1148 PM MDT/, strong thunderstorms were clustered
along a line extending from 9 miles north of Mcdowell Dam Recreation
Area to 5 miles northeast of Heart Butte Dam to near Watauga.
Movement was east at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Bismarck, Mandan, Washburn, Glen Ullin, Elgin, Fort Yates, Selfridge,
Lincoln, New Salem, Wilton, Center, Carson, Flasher, New Leipzig,
Menoken, Wing, Almont, Solen, Cannon Ball and Regan.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4595 10200 4628 10200 4628 10205 4673 10209
4698 10176 4724 10176 4724 10126 4727 10126
4730 10110 4733 10075 4733 10011 4663 10065
4659 10056 4657 10059 4653 10054 4645 10060
4637 10055 4623 10056 4613 10063 4595 10051
TIME...MOT...LOC 0548Z 248DEG 24KT 4697 10068 4666 10173 4597 10152
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:37 PM CDT | Special Weather Statement | BIS | Oliver | 38 min |
| Aug 3, 9:45 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 45 min |
| Aug 3, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 58 min |
| Aug 3, 10:04 PM CDT | Special Weather Statement | BIS | Adams | 41 min |
| Aug 3, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 53 min |
| Aug 3, 10:11 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 34 min |
| Aug 3, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Aug 3, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 55 min |
| Aug 3, 11:39 PM CDT | Special Weather Statement | BIS | Pierce | 66 min |
| Aug 3, 11:47 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 58 min |
| Aug 4, 2:00 AM CDT | Special Weather Statement | BIS | Burleigh, Pierce, Sheridan | 60 min |
| Aug 4, 4:32 PM CDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Aug 4, 5:10 PM CDT | Special Weather Statement | BIS | Wells | 35 min |
| Aug 4, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 58 min |
| Aug 4, 5:55 PM CDT | Special Weather Statement | BIS | Sioux | 50 min |
| Aug 4, 6:13 PM CDT | Special Weather Statement | BIS | Kidder | 32 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.